Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 18, NWS Amarillo, TX

December 21, 202220 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Dec 21, 2022, 1:31 PM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Dec 21, 2022, 11:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2022, 1:31 PM CST (19:31 UTC)
In effect from
Dec 21, 2022, 11:00 PM CST
Expired
Dec 22, 2022, 12:00 PM CST
In force
13 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS74 KAMA 211931
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
131 PM CST Wed Dec 21 2022

OKZ002-003-TXZ003>005-008>010-013>015-019-020-221200-
/O.NEW.KAMA.WI.Y.0018.221222T0500Z-221222T1800Z/
Texas-Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-
Hemphill-Carson-Gray-Wheeler-Donley-Collingsworth-
Including the cities of Wolf Creek Park, Samnorwood, Lutie,
Beaver, Booker, Glazier, Skellytown, Waka, Follett, Dozier,
Pampa, Forgan, Panhandle, Guymon, Wellington, Kingsmill, Codman,
Higgins, Canadian, Pantex, Twitty, Miami, Perryton, Borger, Lela,
Briscoe, White Deer, Gruver, Wheeler, Spearman, Farnsworth,
Shamrock, Lora, Clarendon, and Lake Marvin
131 PM CST Wed Dec 21 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON CST 
THURSDAY...

* WHAT...North winds around 35 mph with gusts up to 50 mph expected.

* WHERE...The central and eastern Oklahoma Panhandle and the eastern 
  Texas Panhandle.

* WHEN...From 11 PM this evening to Noon CST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MJG
2 follow-up statements
017 
WWUS74 KAMA 221017
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
417 AM CST Thu Dec 22 2022

OKZ001-TXZ001-002-006-007-011-012-016>018-221800-
/O.EXA.KAMA.WI.Y.0018.000000T0000Z-221222T1800Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-
Randall-Armstrong-
Including the cities of Hereford, Masterson, Boise City, Ware,
Buffalo Lake, Four Way, Wildorado, Bootleg, Umbarger, Bushland,
Romero, Claude, Washburn, Wayside, Dawn, Channing, Dumas, Canyon,
Goodnight, Dalhart, Hartley, Amarillo, Boys Ranch, Vega, Keyes,
Conlen, and Stratford
417 AM CST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...North winds around 35 mph with gusts upwards of 60 mph 
  expected.

* WHERE...In Oklahoma, Cimarron County. In Texas, Armstrong, Dallam, 
  Deaf Smith, Hartley, Moore, Oldham, Potter, Randall, and Sherman 
  Counties.

* WHEN...Until Noon CST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

OKZ002-003-TXZ003>005-008>010-013>015-019-020-221800-
/O.CON.KAMA.WI.Y.0018.000000T0000Z-221222T1800Z/
Texas-Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-
Hemphill-Carson-Gray-Wheeler-Donley-Collingsworth-
Including the cities of Lora, Glazier, Gruver, Kingsmill,
Wellington, Panhandle, Wolf Creek Park, Borger, Twitty, Lutie,
Booker, Guymon, Lake Marvin, Forgan, Canadian, White Deer,
Samnorwood, Farnsworth, Shamrock, Dozier, Beaver, Follett, Lela,
Pampa, Waka, Skellytown, Clarendon, Higgins, Wheeler, Perryton,
Codman, Briscoe, Spearman, Miami, and Pantex
417 AM CST Thu Dec 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...North winds around 35 mph with gusts up to 60 mph.

* WHERE...The central and eastern OK Panhandle and the eastern TX 
  Panhandle.

* WHEN...Until Noon CST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Beat
372 
WWUS74 KAMA 221754
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1154 AM CST Thu Dec 22 2022

OKZ001>003-TXZ001>020-221900-
/O.EXP.KAMA.WI.Y.0018.000000T0000Z-221222T1800Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Including the cities of Samnorwood, Follett, Lora, Briscoe,
Borger, Romero, Forgan, Hereford, Stratford, Keyes, Amarillo,
Shamrock, Canadian, Clarendon, Wildorado, Conlen, Boys Ranch,
Miami, Guymon, Pantex, Dozier, Ware, Vega, Wolf Creek Park,
Lutie, Washburn, Skellytown, Gruver, Kingsmill, White Deer,
Dumas, Wellington, Goodnight, Masterson, Pampa, Claude, Waka,
Umbarger, Panhandle, Boise City, Higgins, Perryton, Channing,
Lela, Glazier, Bushland, Lake Marvin, Dalhart, Booker, Codman,
Wayside, Wheeler, Dawn, Four Way, Buffalo Lake, Twitty, Bootleg,
Spearman, Canyon, Farnsworth, Beaver, and Hartley
1154 AM CST Thu Dec 22 2022

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

Winds have been slowly diminishing over the last couple of hours and 
are expected to continue to diminish this afternoon. Therefore, the 
wind advisory will be allowed to expire.

$$

Muscha

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Dec 21, 1:14 PM CST, 17 minutes earlier.

Area forecast discussion, Dec 21, 1:14 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
114 PM CST Wed Dec 21 2022

...New AVIATION...

.SHORT TERM ...
(Today through Thursday night)
Issued at 340 AM CST Wed Dec 21 2022

Bottom Line Up Top:

1. A strong cold front will blast through the area tonight with
temperatures plummeting into the single digits to a few degrees
below zero in it's wake.

2. Wind chill values as low as 25 to 35 degrees below zero are
expected Thursday morning, with only slight improvement going
through the day. These wind chill readings can cause frostbite
very quickly.

3. Windy conditions are expected through Thursday morning,
possibly lasting into Thursday afternoon before decreasing some
Thursday evening (but still remaining breezy). The first few hours
directly in the wake of the cold front will have at least a small
chance (<20%) for a damaging wind gust possibly in excess of 60
mph.

4. The sub-freezing temperatures will be in place at least
through Friday night (with most of that time being well below 20
degrees). The western half of the area has about a 50 percent
chance of temperatures rising above freezing on Saturday, but in the
east chances are not that good. Exposed or poorly insulated pipes
could burst.

5. Right now, even though a good portion of the area may fall near or
even a few degrees below zero Thursday morning and again Thursday
night, it looks like current record lows will stay intact. The
same can be said for record low highs.

6. Some freezing fog or perhaps even some very localized freezing
drizzle will be possible this morning (several ob sites confirm
the FZFG), but should clear about by 10 AM. Some industrial snow
is also possible given the saturated conditions near the surface,
but chances are low for anything impactful.

7. Another round of light snow is possible for a few hours behind
the front, mainly favoring the northeastern area where slightly
better mid level moisture will exist. Right now, the chances for a
dusting are only about 20 to 40 percent. Chance for anything
impactful are less than 10 percent. Industrial enhanced snow is
possible.

Technical Discussion:

The latest upper level analysis places a double barrel upper low
over Canada resulting in broad cyclonic flow over most of the
CONUS. At the surface, very cold air exists over the northern
plains where temperatures are 5 to 10 degrees below zero. Closer
to home, temperatures were hovering in the upper 20s to near 30
with similar dew points resulting in areas of freezing fog
(advection fog). Water vapor imagery depicts a subtle shortwave
crossing the southern Rocky Mountains which is helping bolster the
return flow and midlevel clouds are being detected on radar in the
northern zones (seeder feeder snow possible but unlikely due to
very dry layer between 800mb and 600mb). Some freezing drizzle/fog
has also been reported near Liberal KS where the ASOS was
reporting UP and -SN. Model soundings do support some freezing
drizzle up in that area so have added Beaver Co to the Freezing
Fog Advisory which concludes at 16z.

As the western low over Canada amplifies today it will help send
the very cold arctic airmass over the northern plains straight
south through the Panhandles by tonight. Ahead of the front, a
lee low will develop this afternoon in northeast NM which should
help dry out the area some on increasing southwesterly winds.
Would not be surprised to see mid to upper 50s area wide this
afternoon on the breezy southwest winds. Those temperatures will
come crashing down as a 1040mb to 1050mb area of surface high
pressure expands through the plains. The temperatures gradient
will be significant along with the height rises behind the front
(possibly over 4mb per hour in some locations). Some locations
could see temperatures fall some 20 degrees in one hour tonight.
And highs in the 50s to near 60 today will fall to a few degrees
below zero by Thursday morning. The wind will be strong, but just
how strong is a little uncertain. The latest models suggest 850mb
winds will be approaching 50 knots, and the strong CAA will allow
for some mixing of the lowest 100mb or so. Right now the best
chance for a 50 knot gust will be across the eastern zones where
the 850mb jet is expected to be strongest. Sustained winds may be
the bigger issue given the sharp pressure rises, with the
strongest winds expected between 06z and 18z Thursday. The
bigger impact will be the wind chill values which may approach 35
below zero Thursday morning. Wind chill readings won't improve
much through Thursday night. Wind chill reading should finally
rise above zero Friday afternoon.

Soundings do show a 4-8 hour window behind the front Thursday
where mainly flurries will be possible due to a shallow saturated
layer around 850mb to 750mb. There is a chance of a little more
than just flurries in the northeast zones where a 500mb jet
streak sets up some better lift and moisture. Some very light snow
accumulations (<1/2") are possible before noon Thursday in
portions of Beaver Co.

As for factory effect snowfall, there is a chance for some this
morning due to the strong inversion with saturated condition near
the surface. However, temperatures are not cold enough for
dendritic growth this morning and the boundary layer winds are
on the strong side, so anything more than a few very small
snowflakes seems unlikely. For tonight and tomorrow behind the
front, there may be too much dry air right near the surface and
wind will be even stronger in the boundary layer, so factory
effect snow seems unlikely.

Ward

&&

.LONG TERM ...
(Friday through Tuesday)
Issued at 340 AM CST Wed Dec 21 2022

Keeping an eye on Friday and Sunday night for possible precip, but
warming trend on the way.

By Friday, the upper level closed low will cross through the Great
Lakes region and into the northeast. Ridging will build in the
western CONUS. Shortwaves are projected to ride through the flow.
A few ensemble members indicate that light precip could be
possible Friday afternoon and again on Sunday night into Monday
morning from shortwaves crossing the Panhandles. Other ensemble
members push the shortwaves through other locations, keeping the
CWA dry. For now have maintained the dry NBM. If precip does
happen Friday afternoon, it would be snow flurries since temps
will still be recovering from the bitter arctic blast. By
Saturday, surface temps finally return to southerly and upper
level ridging begins to push into the Southern Plains. This
pattern will begin the temperature climb for the remainder of the
extended period. A weak front looks to make an appearance at the
end of the weekend into the beginning of next week, but it doesn't
look to have much affect on temperatures. By mid week, the
Panhandles will see the return of fall like temps that are above
normal for the tail end of December.

Beat

&&

.AVIATION...
(18Z TAFS)
Issued at 104 PM CST Wed Dec 21 2022

Arctic front will arrive overnight bringing windy conditions and
very cold temperatures. MVFR CIGs are expected to at least impact
the OK Panhandle behind the front and we could also see a few
flurries. Guidance generally does not show the MVFR CIGs
impacting DHT or AMA, but rather show something above 3000 FT
briefly through around 18Z. Will keep watch on this as many times
models struggle with how far south to bring low CIGs associated
solely with strong cold air advection behind fronts. May see some
VSBY decreases behind the front assoc w/ blowing dust for a few
hours, but haven't included this potential just yet. So, main
concerns for now, remain strong north winds expected behind the
front from 6Z to 18Z Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                 2  10   1  19 /   0   0   0   0
Beaver OK                  -5   6  -6  19 /  20  20   0   0
Boise City OK              -6   4  -6  18 /  10  10   0   0
Borger TX                   3  11   1  21 /   0   0   0   0
Boys Ranch TX               2  12   0  20 /   0   0   0  10
Canyon TX                   4  12   1  19 /   0   0   0  10
Clarendon TX                6  13   3  20 /   0   0   0   0
Dalhart TX                 -4   8  -4  17 /   0   0   0   0
Guymon OK                  -6   5  -6  19 /  10  10   0   0
Hereford TX                 5  14   0  20 /   0   0   0  10
Lipscomb TX                -2   8  -4  20 /  10  10   0   0
Pampa TX                    1   9  -1  19 /   0   0   0   0
Shamrock TX                 5  12   3  21 /   0   0   0   0
Wellington TX               9  15   5  21 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Chill Warning from midnight tonight to noon CST Friday for
     TXZ001>020-317.

OK...Wind Chill Warning from midnight tonight to noon CST Friday for
     OKZ001>003.

&&

SHORT TERM...99
LONG TERM....16
AVIATION...88
Hazardous weather outlook, Dec 21, 2:25 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
225 AM CST Wed Dec 21 2022

OKZ001>003-TXZ001>020-317-212200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
225 AM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Freezing fog in the eastern OK Panhandle and eastern and southern
portions of the TX Panhandle will lower visibility and bring
possible icing conditions on bridges and overpasses through 10 AM.

Dangerously cold wind chills are expected starting tonight. A
Wind Chill Warning has been issued for the entire Panhandles area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerously cold wind chills are expected to persist into Friday
morning. A Wind Chill Warning has been issued for the entire
Panhandles area. Strong north winds will be possible Thursday
morning that may need a Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Beat

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 9:15 PM CSTFreezing Fog AdvisoryAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 7 more10 hr
Dec 21, 1:45 AM CSTWind Chill WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more58 hr

Nearby

Wind Advisories in Texas, 2022Wind Advisories in Oklahoma, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.